What you must know about
Text Size:   Normal   Large   Larger    

Endocrine Emergencies

The critical care physician is frequently asked to care for patients with life-threatening endocrinologic emergencies. These emergencies include complications of diabetes mellitus, severe disorders of the thyroid gland, hypoadrenal crisis, and disorders of mineral metabolism.

Diabetic ketoacidosis (DKA) is usually caused by an absolute deficiency of insulin. In this disorder the patient has moderate elevation of the glucose level in the blood from a normal value of 60 to 120 up to the 300 to 800 range. In addition, there is an abnormal accumulation of organic acids (ketone bodies) in the blood including acetoacetate, beta-hydroxybutyrate, and acetone. These ketones cause the blood to become acidotic which means that the pH of the blood drops below the normal value of 7.40. Patients with DKA are frequently dehydrated, lethargic and may have rapid and deep respirations. Nausea, vomiting, and abdominal pain may also be seen. The blood pressure may be low and the breath may have a "fruity" sweet odor. The diagnosis is confirmed by the presence of a high glucose level in the blood along with abnormal ketones and blood acidosis. There is usually depletion of potassium, bicarbonate and phosphate stores. DKA is treated with intravenous insulin infusion along with intravenous fluid resuscitation. Additionally, the patient may require supplemental bicarbonate, potassium, and phosphate replacement.

Another life-threatening complication of diabetes is "hyperosmolar hyperglycemic nonketotic coma" or HHNKC. These patients have a relative deficiency of insulin - that is, they have enough insulin circulating to prevent ketone formation but not enough to prevent severe elevation of the blood glucose level. These patients are usually severely dehydrated with extreme elevations of the blood glucose level to as high as 800 to 2000 or even higher. The very high sugars and dehydration cause the blood to become extremely concentrated which in turn, causes severe lethargy or even frank coma. This disorder is treated in a similar fashion to DKA except that fluid resuscitation is emphasized as the first line of therapy with insulin replacement being secondary. Replacement of other minerals that may have been lost in the urine may also be required.

Thyrotoxicosis and its extreme form, thyroid storm, are also seen in the intensive care unit. These disorders are secondary to the effects of excessive thyroid hormone. Thyroid storm may be precipitated in patients with underlying untreated thyroid disease who undergo surgery, become medically ill, or are inadequately prepared for thyroid surgery for goiter or are inadequately prepared prior to treatment with radioactive iodine for hyperthyroidism. It can also be precipitated by accidental or intentional ingestion of thyroid replacement medication. Patients with thyrotoxicosis or thyroid storm may present with fevers, rapid heart rate, agitation, tremulousness, restlessness, confusion, psychosis, and in its extreme form, heart failure and shock. Thyrotoxicosis and thyroid storm are suspected when patients show these signs and confirmed by abnormal blood tests of thyroid function. Treatment of thyrotoxicosis or thyroid storm includes: a) treating the underlying medical condition that contributed to or provoked the crisis, b) lowering the body temperature, c) beta-blocking medications that slow the heart rate, d) treatment with medications that inhibit the formation of thyroid hormone (e.g. PTU), e) corticosteroids, f) saturated solution of potassium iodide, or g) removal of excessive hormone from the circulation with plasmapheresis or other techniques.

Myxedema coma is the extreme form of hypothyroidism (low thyroid function). Patients with myxedema coma have severe lethargy or coma, low body temperature, low blood pressure, dry skin, low heart rate, slow reflexes, and/or swelling around the eyes. The condition is diagnosed on the basis of clinical findings and is confirmed by thyroid testing. Most patients have extremely high laboratory values of thyroid stimulating hormone (TSH). This disorder is treated by supporting the patient in the critical care setting and administering thyroid replacement hormone.

Hypoadrenal crisis (also termed Addison's crisis) occurs when there is a severe deficiency of cortisol, a critical hormone that helps maintain blood pressure and the liver's ability to make glucose. Patients with hypoadrenal crisis present with severe weakness, loss of appetite, vomiting, constipation and salt cravings. In its severest form, patients may be in shock and may present in a coma. Hypoadrenal crisis may present acutely in patients with mild adrenal insufficiency when they are under stress of infection or trauma. The diagnosis is confirmed by a low blood cortisol level and the inability of the adrenal glands to produce cortisol when stimulated with ACTH (adrenocorticotropic hormone). Treatment of hypoadrenal crisis is with glucose containing saline solution and replacement of adrenal hormone intravenously.

Hypercalcemia refers to an elevation of the blood calcium level. Most cases are associated with either hyperparathyroidism (over active parathyroid glands) or malignancy (especially lung, breast and blood born malignancies). Less common causes of hypercalcemia include prolonged bedrest, vitamin D overdose, granulomatous disease such as sarcoidosis, or familial problems with kidney excretion of calcium (familial hypocalciuric hypercalcemia). Hypercalcemia may occur in diseases that cause increased absorption of calcium from the bone, decreased ability of the kidneys to excrete calcium, or abnormally increased absorption of calcium from the gastrointestinal tract. Signs and symptoms of hypercalcemia include stupor, lethargy, confusion, coma, generalized weakness, muscle aches, diminished reflexes, vomiting, constipation, increased urinary output, increased thirst, and abnormalities on the electrocardiogram (which may lead to cardiac arrhythmias). The diagnosis is suspected in a patient with signs and symptoms of hypercalcemia (above) and is confirmed by the direct measurement of the blood free calcium level. Symptomatic or severe hypercalcemia is treated with a combination of hydration, diuretics, and medications (e.g. calcitonin, diphosphonate, and mithramycin).

Hypocalcemia refers to a low level of freely circulating calcium in the blood. Symptoms of hypocalcemia include a tingling sensation in the fingers and around the mouth, involuntary muscle contractions (tetany), and occasionally seizures. Hypocalcemia can be caused by low functioning parathyroid glands (hypoparathyroidism), pancreatitis, low blood magnesium levels, or a deficiency of Vitamin D. Treatment of hypocalcemia involves intravenous or oral calcium replacement and at times, vitamin D replacement.

« Back